Ohio, 2021

Flood in Ohio, July 1, 2021

July 1, 2021 · NWS ILN · 1 event in 1 county or zone

Scattered thunderstorms associated with an upper level disturbance produced locally heavy rainfall during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms associated with an upper level disturbance produced locally heavy rainfall during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 1, 2:52 AM EST, 8 minutes earlier.

Area forecast discussion, Jul 1, 2:52 AM EST, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
352 AM EDT Thu Jul 1 2021

.SYNOPSIS...
Showers and storms will continue today before subsiding tonight
as cooler and drier air builds into the region for Friday into
the upcoming weekend. Abundant sunshine and seasonably mild
temperatures are expected for the holiday weekend. Heat and
humidity will gradually build back into the Ohio Valley for
early next week with renewed chances for showers and storms
toward midweek.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Significant rainfall across parts of the Tri-State area into
northern KY earlier in the evening resulted in numerous reports
of flooding and flash flooding. This was corroborated by
numerous CWOPs and other stations stretching from SE IN through
SW OH and northern KY of 3-4"+ with some isolated higher
amounts. Although the water has receded in a number of locations
that were inundated earlier, the upstream development and
overall setup for the next 10-12 hours does bring with it some
concern as it will not take much additional rainfall to cause
renewed /and potentially rapid/ rises of water.

A subtle H8 covergent axis stretching approximately W-E near the
I-70 corridor is providing a focus for development early this
morning stretching from central IN through central OH. The
steering-layer flow is rather weak but the environment is
uncapped with about 750-1000J/kg CAPE with PWATs 1.6"-1.7".
Additionally, the near-parallel steering-layer flow with the
source of lift (the H8 convergent axis) is leading to some
training of convection with /extremely/ efficient rainfall
rates. Do think there will be a lower-end flood threat near the
I-70 corridor through daybreak before the activity begins to
gradually shift to the SE during the heart of the morning hours.

The more concerning flash flooding setup looks to be for
locations further to the south/east where earlier significant
rainfall has created antecedent conditions that are much
different closer to the OH River than for spots near I-70.
Extreme rainfall rates have been report on various CWOPs
throughout the local area, with 1.5-2" in as little as 30
minutes and some spots close to 3/hr rates. With the better
forcing gradually shifting south through the morning hours,
these areas will see more prolonged periods with potential for
training convection. As such, have issued a Flash Flood Watch
for parts of EC and SE IN, SW and SC OH, and northern KY until
00z. This will likely be cancelled before the scheduled
expiration time as convection late in the afternoon will be
spotty and more progressive in nature, but wanted to create a
wide goalpost at the onset.

Highs today will range from the upper 70s in west-central OH to
lower/mid 70s for points near/south of the I-71.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Drier air filters in late this evening through the overnight
hours with a few spotty showers persisting toward sunset before
subsiding with the loss of daytime heating. Much cooler air will
filter in tonight with lows bottoming out in the upper 50s and
lower 60s.

Abundant sunshine is on tap for Friday with a few spotty showers
possible, mainly east of central OH during the afternoon hours.
Will see the upper low close off in the eastern part of the
Ohio Valley into the interior northeast by Friday
afternoon/evening, with unseasonably dry air filtering into the
region on the backside of the closed low.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Expect dry conditions with highs in the upper 70s Saturday,
warming to the mid 80s Sunday with high pressure centered over
the region.

Broad mid level ridge to build into the area early next week. This
ridge will offer a warming trend and increased humidity once
again. Highs on Monday and Tuesday are expected to be in the
upper 80s to lower 90s.

Diurnal convection chances increase Tuesday and Wednesday, although
confidence remains fairly low at this time. warm readings to
continue with highs both days in the upper 80s to around 90.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
Numerous SHRA/TSRA continues across the local area and are
seeing some redevelopment near the I-70 corridor as well as
points further upstream. Activity will be disorganized, but
fairly widespread, and anticipate that best coverage of
SHRA/TSRA should slowly begin to shift ESE toward daybreak and
beyond. For I-70 terminals of KDAY, KCMH, and KLCK, anticipate
most widespread pcpn to occur prior to 14z before that activity
shifts more toward southern sites of KILN, KCVG, and KLUK
between 11z-17z. Brief but rapid reductions in VSBYs will
remain a concern in any of the heavier activity and will monitor
radar trends for possible amendments as needed.

CIGs will trend from VFR to MVFR past 09z and could get very
close to IFR after daybreak. Did not have confidence to add IFR
CIGs in quite yet, but anticipate widespread 1200-1800ft CIGs
between 12z and 18z before CIGs begin to lift slowly toward mid
afternoon from north to south. CIGs should be VFR area wide by
22z and beyond.

Maintained pcpn chances longer for southern sites of KCVG and
KLUK where ISO/SCT activity may linger til perhaps even just
beyond 00z Friday. Coverage of TS vs SHRA for the afternoon
hours remains somewhat uncertain, but activity will become
increasingly isolated past 18z from north to south.

Light WSW winds around 5kts will gradually go more westerly and
eventually northwesterly by 18z. Winds will be light/northerly
by the end of the period.

.OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through this evening for OHZ070>074-077>082-
     088.
KY...Flash Flood Watch through this evening for KYZ089>100.
IN...Flash Flood Watch through this evening for INZ058-059-066-
     073>075-080.

&&

SYNOPSIS...KC
NEAR TERM...KC
SHORT TERM...KC
LONG TERM...KC/AR
AVIATION...KC
Hazardous weather outlook, Jul 1, 12:05 AM EST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
105 AM EDT Thu Jul 1 2021

INZ058-059-066-073>075-080-KYZ089>100-OHZ070>074-077>082-088-020515-
Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Butler-Warren-Clinton-Ross-Hocking-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
105 AM EDT Thu Jul 1 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio and Southwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report flooding to the National Weather
Service.

INZ050-OHZ026-034-035-042>046-051>056-060>065-020515-
Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-
Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-Montgomery-
Greene-Fayette OH-Pickaway-Fairfield-
105 AM EDT Thu Jul 1 2021

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Tonight.

Showers and storms will continue through the afternoon, with heavy
rainfall possible. Some localized flooding may develop as a result.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and storms will continue through the afternoon, with heavy
rainfall possible. Some localized flooding may develop as a result.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report flooding to the National Weather
Service.

In the hours before

Local storm report, Jun 30, 9:33 PM EST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1033 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     HEAVY RAIN       6 WNW COVINGTON         39.10N 84.61W
06/30/2021  M1.00 INCH       HAMILTON           OH   COCORAHS

            ONE INCH OF RAIN IN 20 MINUTES.

&&

LC
Local storm report, Jun 30, 10:13 PM EST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1113 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     FLASH FLOOD      6 NNW COVINGTON         39.16N 84.53W
06/30/2021                   HAMILTON           OH   NWS EMPLOYEE

            SEVERAL VEHICLES TRAPPED AND STRANDED DUE TO HIGH WATER
            ALONG I-75 NEAR MILE MARKER 5.

&&

KC
Local storm report, Jun 30, 10:17 PM EST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1117 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLASH FLOOD      2 ENE LAWRENCEVILLE     39.29N 85.01W
06/30/2021                   DEARBORN           IN   BROADCAST MEDIA

            ABUNDANT RUSHING WATER OVER A ROAD NEAR INTERSECTION OF
            TRACKVILLE RD. AND HICKORY RD. TIME OF EVENT ESTIMATED.
            TIME OF EVENT ESTIMATED.

&&

KC
Local storm report, Jun 30, 10:21 PM EST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1121 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     FLASH FLOOD      1 SSW SAINT PETER       39.31N 85.04W
06/30/2021                   FRANKLIN           IN   911 CALL CENTER

            BLUE CREEK ROAD WASHED OUT NEAR COUNTY LINE ROAD

&&

JOHNF
Local storm report, Jun 30, 10:32 PM EST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1132 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     FLASH FLOOD      2 ENE LAWRENCEVILLE     39.29N 85.01W
06/30/2021                   DEARBORN           IN   911 CALL CENTER

            PEOPLE WERE RESCUED FROM A SUBMERGED VEHICLE ON
            TRACKVILLE ROAD.

&&

JOHNF
Special weather statement, Jul 1, 2:23 AM EST, 37 minutes before
Special Weather Statement
National Weather Service Wilmington OH
323 AM EDT Thu Jul 1 2021

OHZ055-010800-
Franklin OH-
323 AM EDT Thu Jul 1 2021

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN COUNTY UNTIL 400 AM
EDT...

At 323 AM EDT, radar indicated a strong thunderstorm near Upper
Arlington, moving east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Columbus, Dublin, Westerville, Reynoldsburg, Grove City, Upper
Arlington, Gahanna, Hilliard, Worthington, Bexley, Canal Winchester,
Groveport, Minerva Park, Ohio State University, Easton, Lake Darby,
Whitehall, New Albany, Grandview Heights and Obetz.

This includes the following Interstates...
 I-70 in Ohio between mile markers 89 and 111.
 I-71 in Ohio between mile markers 97 and 121.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3994 8278 3994 8281 3991 8281 3991 8280
      3984 8280 3983 8324 4011 8318 4011 8317
      4014 8317 4013 8276
TIME...MOT...LOC 0723Z 261DEG 29KT 3999 8311

KC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Delaware

When
July 1, 3:00 AM EST to 4:00 AM EST
Where
Delaware County, 0.24 mi SSW of Center Vlg to 1.34 mi S of Center Vlg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.167, -82.802

A few roads were closed in Genoa Township due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962641.